New Mexico, 2005

Flash Flood in New Mexico, June 21, 2005

June 21, 2005 · NWS ABQ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 21, 1:25 AM MST, 10 hours 5 minutes earlier.

Area forecast discussion, Jun 21, 1:25 AM MST, 10 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
225 AM MDT TUE JUN 21 2005

.DISCUSSION...THUNDERSTORM CHANCES ARE MAIN FOCUS TODAY.

ANALYSIS SHOWED 700 MB LEVEL MOISTURE AXIS OVER W TEXAS MON EVE. 500
MB HIGH OVER COLORADO. MERGER MCS OVER NEBRASKA APPEARS TO BE
PROPAGATING SSW INTO DECENT 850 MB FLOW...AND TRACKING AROUND
PERIPHERY OF UPPER HIGH. ETA DEPICTION MAY BE A BIT TOO FAR
AGRESSIVE WITH ITS PROPAGATION INTO CO/NM AREA...BUT AT THE VERY
LEAST...SOME SORT OF CONVECTIVE VORTEX/BOUNDARY SHOULD REMAIN INTACT
BY AFTERNOON. MEANWHILE...AFOREMENTIONED MID LEVEL MOISTURE AXIS
SHOULD HAVE SHIFTED WWD TO THE CENTRAL MOUNTAIN CHAIN. WITH LOW
LEVEL MOISTURE ALREADY IN PLACE EAST OF CENTRAL MOUNTAIN
CHAIN...EXPECT EAST SLOPES TO LIGHT UP MORE THAN THEY DID
MONDAY...SO HAVE INCREASED EAST SLOPES OF SANGRES AND NE HIGHLANDS
TO SCATTERED THUNDERSTORM CATEGORY THIS AFTERNOON. IN EASTERLY FLOW
ALOFT...EXPECT NRN MOUNTAINS TO STAY ACTIVE THIS EVENING. IN
FACT...FEW STORMS COULD BUILD SOUTHWARD INTO SANDIAS AND MIDDLE RIO
GRANDE VALLEY. GUSTY WINDS LIKELY WITH STORMS OVER CENTRAL AND
WESTERN SECTIONS GIVEN STEEP LAPSE RATES AND LARGE DEW POINT
DEPRESSIONS.

RESIDUAL MOISTURE SHOULD BE SUFFICIENT TO WARRANT ISO/SCT STORMS
AGAIN WED AFTERNOON. AS UPPER HIGH SHIFTS SWD INTO SE NM...MAIN
FOCUS FOR STORMS WILL BE IN NRN AND WRN SECTIONS OF THE
STATE...WHICH WAS ALREADY INDICATED IN GOING FORECAST.

TEMPERATURE WISE...TEMPS SHOULD BE FAIRLY SIMILAR THROUGH
PERIOD...MID LEVEL MOISTURE MAY SHAVE A COUPLE DEGREES OFF READINGS
IN SOME LOCALES TODAY. LATE WEEK PATTERN INDICATES THAT WEST COULD
BE HELD DOWN A SHADE IF CLOUDS MATERIALIZE...WHILE EASTERN PLAINS
HEAT UP...KD

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  98  61  95  59 /  10  20  20  20
GALLUP..........................  92  54  91  52 /  20  20  20  30
GRANTS..........................  94  53  91  52 /  10  20  20  20
GLENWOOD........................  96  59  96  57 /  10  20  10  10
CHAMA...........................  86  46  83  45 /  20  30  20  30
LOS ALAMOS......................  86  55  85  56 /  20  30   0  20
RED RIVER.......................  81  42  81  41 /  20  20  10  20
TAOS............................  88  49  88  49 /  20  30   0  20
SANTA FE........................  89  55  90  54 /  10  20   0  10
SANTA FE AIRPORT................  92  58  93  57 /  10  30   0  10
ESPANOLA........................  94  57  95  54 /  10  30   0  20
ALBUQUERQUE HEIGHTS.............  96  67  96  65 /  10  20   0  10
ALBUQUERQUE VALLEY..............  98  63  98  62 /  10  20   0  10
ALBUQUERQUE FOOTHILLS...........  94  63  94  63 /  10  20   0  10
ALBUQUERQUE WEST MESA...........  97  64  97  65 /  10  20   0  10
SOCORRO.........................  98  63  96  62 /  10  20   0  10
SANDIA PARK/CEDAR CREST.........  89  55  88  56 /  10  30  10  10
MORIARTY/ESTANCIA...............  92  54  92  51 /  10  20   0  10
CARRIZOZO.......................  96  59  95  60 /  10  20  10  10
RUIDOSO.........................  87  56  86  55 /  20  10  10  10
RATON...........................  88  53  89  53 /  30  20  10  10
LAS VEGAS.......................  86  54  87  55 /  20  20  10  10
ROY.............................  87  58  88  59 /  10  20   0  10
CLAYTON.........................  90  63  91  63 /  10  10   0  10
SANTA ROSA......................  96  60  97  60 /   0  10   0  10
TUCUMCARI.......................  97  66  98  68 /   0  10   0   0
FORT SUMNER.....................  96  64  97  64 /   0   0   0   0
CLOVIS..........................  97  65  97  66 /   0   0   0   0
PORTALES........................  99  65  99  66 /   0   0   0   0
ROSWELL.........................  96  67  96  68 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

19
Hazardous weather outlook, Jun 21, 5:00 AM MST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT TUE JUN 21 2005

NMZ001>021-026-221200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-HARDING-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
557 AM MDT TUE JUN 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY AND TONIGHT.
HOWEVER...GUSTY MICROBURST WINDS OF 40 TO 50 MPH COULD
OCCUR NEAR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

19

In the hours before

Special weather statement, Jun 21, 9:49 AM MST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1049 AM MDT TUE JUN 21 2005

NMZ004-211715-
SANGRE DE CRISTO MOUNTAINS-

...STRONG THUNDERSTORM IN NORTHERN SANTA FE COUNTY...

AT 1040 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 7 MILES NORTHWEST OF COWLES. THE
STRONG THUNDERSTORM WAS NEARLY STATIONARY.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTHEASTERN SANTA
FE COUNTY...RURAL EXTREME SOUTHEASTERN RIO ARRIBA COUNTY...RURAL
EXTREME WEST CENTRAL MORA COUNTY AND RURAL EXTREME NORTHWESTERN SAN
MIGUEL COUNTY.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

40
Special weather statement, Jun 21, 10:24 AM MST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1124 AM MDT TUE JUN 21 2005

NMZ003-004-211800-
SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-

...STRONG THUNDERSTORM MOVING SLOWLY NORTHWEST ACROSS NORTHERN SABTA
FE COUNTY...

AT 1115 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR TESUQUE. THE STRONG
THUNDERSTORM WAS DRIFITNG NORTHWEST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE CHUPADERO...CUNDIYO...
CUYAMUNGUE...POJOAQUE...JACONITA AND NAMBE.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

40

The radar

The Albuquerque radar (KABX), 99 km away, was scanning. The volume nearest the first event began at 18:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Santa Fe

When
June 21, 11:30 AM MST to 11:50 AM MST
Where
Santa Fe County, Santa Fe
Reported by
LAW ENFORCEMENT
Coordinates
35.683, -105.950

Heavy rain caused widespread street flooding in southern Santa Fe.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454403.